Case 329 -- Elevated tricyclic antidepressant levels

Contributed by Kenichi Tamama, MD, PhD, James Harrison, MD, PhD, and K.N. Rao, PhD
Published on line in November 2002


This is a 38 year-old female, who was found to have elevated tricyclic antidepressant levels during a routine clinic visit with a total imipramine/desipramine of 859 ng/ml (therapeutic range 200-300 ng/ml). She had been taking imipramine 100 mg per day for depression, and the previous blood level of total imipramine/desipramine was 210 ng/ml six months ago. To achieve better control of her mood disorder her primary care physician had added fluoxetine 30 mg/d 3 weeks ago. She denied suicidal attempt or ideation, but admitted having adjusted the dosage of her medication on her own and was taking an extra half a pill a day (150 mg/day of imipramine). She was asymptomatic with no electrocardiogram abnormality. All of her medication was stopped at this point. However, tricyclics were still elevated 2 days later with total imipramine/desipramine levels of 641 ng/ml. The patient remained asymptomatic and denied taking additional medication.

Past medical history: depression and alcohol abuse
Current medications: Imipramine 150 mg/d (100 mg/d ordered), fluoxetine 30 mg/d


The patient was alert and oriented with a well nourished, well developed body habitus. Head and neck examination showed slight nasal congestion. There was no evidence of self mutilation or intravenous drug use. The remainder of the examination was non-contributory with stable vital signs within normal limits.


Normal sinus rhythm with no conduction abnormalities.


Figure 1 shows the result of high performance liquid chromatography (HPLC) from the blood sample. There are peaks of imipramine (retention time for peak: 2.990) and desipramine (retention time for peak: 6.556). Also, there is another peak adjacent to imipramine (retention time for peak: 2.875), which turned out to be fluoxetine.


  1. Why were the levels of tricyclic antidepressants so high in the first place? Does the extra half a pill she took recently account for the rise?
  2. Why were they still elevated after cessation of medications? Was she lying and still taking the medication?


Case IndexCME Case StudiesFeedbackHome